Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 122, NWS Memphis, TN

June 5, 2002Carroll County, Henderson County, Madison County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 5, 2002, 2:57 PM CDT for Carroll County, Henderson County, Madison County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2002, 2:57 PM CDT (19:57 UTC)
Expired
Jun 5, 2002, 3:30 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Carroll County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 051957
SVRMEM
TNC017-077-113-052030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST TENNESSEE
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE
  MADISON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 330 PM CDT.

* AT 249 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES SOUTHWEST OF SPRING CREEK...MOVING NORTHEAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 330 PM CDT INCLUDE...
  SPRING CREEK...
  CEDAR GROVE...
  MIDDLE FORK...

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3571 8891 3558 8875 3583 8841 3599 8860

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:24 AM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 5, 10:24 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1024 AM CDT WED JUN 5 2002

CURRENT SFC ANALYSIS SHOWING COLD FRONT EXTENDING FROM WRN OH INTO
WEST CENTRAL AR AND INTO N TX. MAINLY POST FRONTAL CONVECTION OVER
N CENTRAL AR MOVING NEWD. A FEW CELLS HAVE DEVELOPED AHEAD OF THE
FRONT OVER SE MO AND NE AR BUT THEY HAVE BEEN ISOLATED SO FAR.
OVERALL FCST FOR TODAY LOOKS PRETTY GOOD. FRONT WILL CONTINUE TO
MAKE VERY SLOW PROGRESS SEWD SO SCT CONVECTION POSSIBLE JUST
ABOUT ANYWHERE OVER CWA THIS AFTERNOON. TEMPS HAVE BEEN WARMING
RAPIDLY AGAIN THIS AM WITH LIMITED CLOUD COVER. CLOUDINESS OVER AR
WILL MOVE INTO WRN AREAS DURING THE AFTERNOON WITH CU FIELD
DEVELOPING ELSEWHERE.  HIGHS NEAR 90 NW TO MID 90S SE LOOK
REASONABLE. WILL UPDATE TO ADJUST AFTERNOON WORDING.

.MEG...NONE.

MZ

In the hours before

Local storm report, Jun 5, 12:37 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1237 PM CDT WED JUN 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1033 AM    MINORCA                   AR   WIND DAMAGE
06/05/02   RANDOLPH                       TREES DOWN. REPORTED BY
                                          RANDOLPH COUNTY SHERIFFS
                                          OFFICE.

1110 AM    SUCCESS                   AR   WIND DAMAGE
06/05/02   CLAY                           TREES DOWN. REPORTED BY
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.